Let me tell you about Thomas, a healthy and active man who is 49 years old. He loves football, but unfortunately, he fell badly and hurt his hand. After that, he started having constant pain, making it hard to do everyday things. One of his doctors gave him a medicine called gabapentin to help with the pain. They increased the dose until the pain disappeared almost completely, which made Thomas happy. However, as time passed, he noticed trouble controlling his weight. Even though he didn't change his daily habits, he kept gaining a few pounds every month for a whole year. He was worried and came to our clinic for help with this unexplained weight gain.
It turns out that the gabapentin medicine was probably causing Thomas to gain weight. This kind of weight gain from medicine is quite common. It can be frustrating, especially when you're already trying hard to lose weight! In this article, we'll talk more about gabapentin - what it is, what the research says about its potential to cause weight gain, and what you can do about it.
Gabapentin is a medicine that is used to treat different health conditions. It has a few brand names like NeurontinⓇ, GraliseⓇ, and HorizantⓇ. The FDA first approved it in the early 1990s in the United States. Doctors prescribe gabapentin for symptoms like restless leg syndrome, seizures, and nerve pain after shingles. But besides those approved uses, doctors often prescribe gabapentin for other problems, even though it's not officially approved for them. These problems include chronic pain, fibromyalgia, anxiety, irritable bowel syndrome, migraines, and alcohol withdrawal. It's important to know that doctors sometimes prescribe medicines for unapproved uses, and it's allowed by the law.
While gabapentin can help treat the conditions mentioned earlier, it can also cause some common side effects. These include:
Like any medicine, not everyone who takes gabapentin will have side effects. However, it's essential to know that there can be more severe side effects too. If you notice any new symptoms after starting gabapentin, talk to your doctor to see if the medication could cause them. This article will mainly talk about how gabapentin can make you gain weight.
Yes, gabapentin can make you gain weight. According to a review article that studied weight gain caused by medications, people who took gabapentin for about 1.5 months gained almost 5 pounds on average. Another study examining weight changes over a more extended period of taking the medication found that over half of the participants gained more than 5% of their initial body weight. Additionally, 23% of the participants gained over 10% of their initial weight. It's important to note that not everyone will gain weight after starting gabapentin, but studies suggest that significant weight gain is possible.
The exact reason why gabapentin causes weight gain is not entirely understood, but other side effects of the medication might play a role. One of the most common side effects of gabapentin is fatigue, which can result in reduced physical activity and potential weight gain. Swelling, which affects around 8% of patients, can also contribute to an increase in weight. Some reports suggest that gabapentin might increase appetite, but more research is necessary to confirm this.
It's common for medications to cause weight gain, including gabapentin. However, there are actions you can take to prevent or reduce weight gain caused by gabapentin or other medications that promote weight gain.
If you notice weight gain after starting gabapentin, you must speak with your doctor to determine if the medication could be the reason. You can also discuss alternative options less likely to cause weight gain. However, it's crucial not to abruptly stop taking your medication without consulting your healthcare provider.
Eating a balanced diet that includes fewer calories is essential for losing weight. This means including fruits, vegetables, lean protein, whole grains, and healthy fats in your meals. If you need help, a Registered Dietitian can provide valuable guidance to get you started.
Including regular exercise in your daily routine is crucial for managing your weight. If you feel tired due to your medication, discuss the best time to take it with your doctor. Remember, you don't have to engage in high-intensity activities to lose weight. Adding more steps to your day can benefit weight management and energy levels.
Keeping track of your food intake, activity level, and weight helps lose weight and maintain it. You can use a simple journal or use a technology-based solution like a mobile app. Both can be beneficial in managing your weight effectively.
Sleep is an essential but often neglected aspect of weight management. Aiming for at least 7 hours of uninterrupted sleep every night is essential. If you're having difficulties sleeping or waking up feeling tired, it's advisable to consult your healthcare provider to identify potential causes and explore possible treatments.
If you've been struggling to lose weight gained from medications like gabapentin, you may consider seeking help from Weight Loss Coach. Weight Loss Coach consists of healthcare professionals who specialize in treating weight gain caused by medications. They can create a personalized treatment plan for you using evidence-based approaches such as nutrition, physical activity, mindset adjustments, and weight loss medications.